doi: 10.3934/dcds.2021066

Modeling of crowds in regions with moving obstacles

Matrosov Institute for System Dynamics and Control Theory, 134 Lermontov St., Irkutsk, 664033, Russia

* Corresponding author

Received  February 2021 Early access  March 2021

Fund Project: This work was partially supported by the Russian Foundation for Basic Research under contracts no. 18-31-20030 (the first author) and no. 18-01-00026 (the second author)

We present a model of crowd motion in regions with moving obstacles, which is based on the notion of measure sweeping process. The obstacle is modeled by a set-valued map, whose values are complements to $ r $-prox-regular sets. The crowd motion obeys a nonlinear transport equation outside the obstacle and a normal cone condition (similar to that of the classical sweeping processes theory) on the boundary. We prove the well-posedness of the model, give an application to environment optimization problems, and provide some results of numerical computations.

Citation: Nadezhda Maltugueva, Nikolay Pogodaev. Modeling of crowds in regions with moving obstacles. Discrete & Continuous Dynamical Systems, doi: 10.3934/dcds.2021066
References:
[1]

L. Ambrosio and G. Crippa, Continuity equations and ODE flows with non-smooth velocity, Proc. R. Soc. Edinb., Sect. A, Math., 144 (2014), 1191-1244.  doi: 10.1017/S0308210513000085.  Google Scholar

[2]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Basel: Birkhäuser, 2005.  Google Scholar

[3]

V. I. Bogachev, Measure Theory. Vol. I, II, Springer-Verlag, Berlin, 2007. doi: 10.1007/978-3-540-34514-5.  Google Scholar

[4]

D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry, vol. 33, Providence, RI: American Mathematical Society (AMS), 2001. doi: 10.1090/gsm/033.  Google Scholar

[5]

J. A. Carrillo, M. Fornasier, G. Toscani and F. Vecil, Particle, kinetic, and hydrodynamic models of swarming, in Mathematical Modeling of Collective Behavior in Socio-Economic and Life Sciences, Boston, MA: Birkhäuser, 2010,297–336. doi: 10.1007/978-0-8176-4946-3_12.  Google Scholar

[6]

F. Clarke, Functional Analysis, Calculus of Variations and Optimal Control, vol. 264 of Graduate Texts in Mathematics, Springer London, London, 2013. doi: 10.1007/978-1-4471-4820-3.  Google Scholar

[7]

R. M. ColomboM. Garavello and M. Lécureux-Mercier, Non-local crowd dynamics, Comptes Rendus Mathematique, 349 (2011), 769-772.  doi: 10.1016/j.crma.2011.07.005.  Google Scholar

[8]

R. M. Colombo and E. Rossi, Nonlocal conservation laws in bounded domains, SIAM J. Math. Anal., 50 (2018), 4041-4065.  doi: 10.1137/18M1171783.  Google Scholar

[9]

R. Colombo, Control of the continuity equation with a non local flow, ESAIM: Control, Optimisation and Calculus of Variations, 17 (2011), 353–379, http://journals.cambridge.org/abstract{\_}S1292811910000072. doi: 10.1051/cocv/2010007.  Google Scholar

[10]

G. Dal Maso, An Introduction to $\Gamma$-convergence, vol. 8, Basel: Birkhäuser, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[11]

S. Di MarinoB. Maury and F. Santambrogio, Measure sweeping processes, J. Convex Anal., 23 (2016), 567-601.   Google Scholar

[12]

H. Federer, Curvature measures, Trans. Am. Math. Soc., 93 (1959), 418-491.  doi: 10.1090/S0002-9947-1959-0110078-1.  Google Scholar

[13]

A. Figalli and N. Gigli, A new transportation distance between non-negative measures, with applications to gradients flows with Dirichlet boundary conditions, Journal des Mathematiques Pures et Appliquees, 94 (2010), 107-130.  doi: 10.1016/j.matpur.2009.11.005.  Google Scholar

[14]

D. Helbing, I. J. Farkas and T. Vicsek, Crowd disasters and simulation of panic situations, The Science of Disasters, Springer Berlin Heidelberg, Berlin, Heidelberg, 2002,330–350 doi: 10.1007/978-3-642-56257-0\_11.  Google Scholar

[15]

R. L. Hughes, The flow of human crowds, Annual Review of Fluid Mechanics, 35 (2003), 169-182.  doi: 10.1146/annurev.fluid.35.101101.161136.  Google Scholar

[16]

B. Maury and S. Faure, Crowds in Equations. An Introduction to the Microscopic Modeling of Crowds, Hackensack, NJ: World Scientific, 2019.  Google Scholar

[17]

A. Mogilner and L. Edelstein-Keshet, A non-local model for a swarm, Journal of Mathematical Biology, 38 (1999), 534-570.  doi: 10.1007/s002850050158.  Google Scholar

[18]

B. Piccoli and F. Rossi, Transport equation with nonlocal velocity in Wasserstein spaces: convergence of numerical schemes, Acta Appl. Math., 124 (2013), 73-105.  doi: 10.1007/s10440-012-9771-6.  Google Scholar

[19]

B. Piccoli and F. Rossi, Measure-theoretic models for crowd dynamics, in Crowd Dynamics, Volume 1. Theory, Models, and Safety Problems, Cham: Birkhäuser, 2018,137–165.  Google Scholar

[20]

R. A. PoliquinR. T. Rockafellar and L. Thibault, Local differentiability of distance functions, Trans. Amer. Math. Soc., 352 (2000), 5231-5249.  doi: 10.1090/S0002-9947-00-02550-2.  Google Scholar

[21]

R. T. Rockafellar and R. J.-B. Wets, Variational Analysis, vol. 317 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-02431-3.  Google Scholar

[22]

F. Santambrogio, Optimal Transport for Applied Mathematicians. Calculus of Variations, PDEs, and Modeling, vol. 87, Cham: Birkhäuser/Springer, 2015. doi: 10.1007/978-3-319-20828-2.  Google Scholar

[23]

M. Sene and L. Thibault, Regularization of dynamical systems associated with prox-regular moving sets., J. Nonlinear Convex Anal., 15 (2014), 647-663.   Google Scholar

[24]

L. Thibault, Regularization of nonconvex sweeping process in Hilbert space, Set-Valued Analysis, 16 (2008), 319-333.  doi: 10.1007/s11228-008-0083-y.  Google Scholar

[25]

C. Villani, Optimal Transport. Old and New, vol. 338, Berlin: Springer, 2009. doi: 10.1007/978-3-540-71050-9.  Google Scholar

show all references

References:
[1]

L. Ambrosio and G. Crippa, Continuity equations and ODE flows with non-smooth velocity, Proc. R. Soc. Edinb., Sect. A, Math., 144 (2014), 1191-1244.  doi: 10.1017/S0308210513000085.  Google Scholar

[2]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Basel: Birkhäuser, 2005.  Google Scholar

[3]

V. I. Bogachev, Measure Theory. Vol. I, II, Springer-Verlag, Berlin, 2007. doi: 10.1007/978-3-540-34514-5.  Google Scholar

[4]

D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry, vol. 33, Providence, RI: American Mathematical Society (AMS), 2001. doi: 10.1090/gsm/033.  Google Scholar

[5]

J. A. Carrillo, M. Fornasier, G. Toscani and F. Vecil, Particle, kinetic, and hydrodynamic models of swarming, in Mathematical Modeling of Collective Behavior in Socio-Economic and Life Sciences, Boston, MA: Birkhäuser, 2010,297–336. doi: 10.1007/978-0-8176-4946-3_12.  Google Scholar

[6]

F. Clarke, Functional Analysis, Calculus of Variations and Optimal Control, vol. 264 of Graduate Texts in Mathematics, Springer London, London, 2013. doi: 10.1007/978-1-4471-4820-3.  Google Scholar

[7]

R. M. ColomboM. Garavello and M. Lécureux-Mercier, Non-local crowd dynamics, Comptes Rendus Mathematique, 349 (2011), 769-772.  doi: 10.1016/j.crma.2011.07.005.  Google Scholar

[8]

R. M. Colombo and E. Rossi, Nonlocal conservation laws in bounded domains, SIAM J. Math. Anal., 50 (2018), 4041-4065.  doi: 10.1137/18M1171783.  Google Scholar

[9]

R. Colombo, Control of the continuity equation with a non local flow, ESAIM: Control, Optimisation and Calculus of Variations, 17 (2011), 353–379, http://journals.cambridge.org/abstract{\_}S1292811910000072. doi: 10.1051/cocv/2010007.  Google Scholar

[10]

G. Dal Maso, An Introduction to $\Gamma$-convergence, vol. 8, Basel: Birkhäuser, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[11]

S. Di MarinoB. Maury and F. Santambrogio, Measure sweeping processes, J. Convex Anal., 23 (2016), 567-601.   Google Scholar

[12]

H. Federer, Curvature measures, Trans. Am. Math. Soc., 93 (1959), 418-491.  doi: 10.1090/S0002-9947-1959-0110078-1.  Google Scholar

[13]

A. Figalli and N. Gigli, A new transportation distance between non-negative measures, with applications to gradients flows with Dirichlet boundary conditions, Journal des Mathematiques Pures et Appliquees, 94 (2010), 107-130.  doi: 10.1016/j.matpur.2009.11.005.  Google Scholar

[14]

D. Helbing, I. J. Farkas and T. Vicsek, Crowd disasters and simulation of panic situations, The Science of Disasters, Springer Berlin Heidelberg, Berlin, Heidelberg, 2002,330–350 doi: 10.1007/978-3-642-56257-0\_11.  Google Scholar

[15]

R. L. Hughes, The flow of human crowds, Annual Review of Fluid Mechanics, 35 (2003), 169-182.  doi: 10.1146/annurev.fluid.35.101101.161136.  Google Scholar

[16]

B. Maury and S. Faure, Crowds in Equations. An Introduction to the Microscopic Modeling of Crowds, Hackensack, NJ: World Scientific, 2019.  Google Scholar

[17]

A. Mogilner and L. Edelstein-Keshet, A non-local model for a swarm, Journal of Mathematical Biology, 38 (1999), 534-570.  doi: 10.1007/s002850050158.  Google Scholar

[18]

B. Piccoli and F. Rossi, Transport equation with nonlocal velocity in Wasserstein spaces: convergence of numerical schemes, Acta Appl. Math., 124 (2013), 73-105.  doi: 10.1007/s10440-012-9771-6.  Google Scholar

[19]

B. Piccoli and F. Rossi, Measure-theoretic models for crowd dynamics, in Crowd Dynamics, Volume 1. Theory, Models, and Safety Problems, Cham: Birkhäuser, 2018,137–165.  Google Scholar

[20]

R. A. PoliquinR. T. Rockafellar and L. Thibault, Local differentiability of distance functions, Trans. Amer. Math. Soc., 352 (2000), 5231-5249.  doi: 10.1090/S0002-9947-00-02550-2.  Google Scholar

[21]

R. T. Rockafellar and R. J.-B. Wets, Variational Analysis, vol. 317 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-02431-3.  Google Scholar

[22]

F. Santambrogio, Optimal Transport for Applied Mathematicians. Calculus of Variations, PDEs, and Modeling, vol. 87, Cham: Birkhäuser/Springer, 2015. doi: 10.1007/978-3-319-20828-2.  Google Scholar

[23]

M. Sene and L. Thibault, Regularization of dynamical systems associated with prox-regular moving sets., J. Nonlinear Convex Anal., 15 (2014), 647-663.   Google Scholar

[24]

L. Thibault, Regularization of nonconvex sweeping process in Hilbert space, Set-Valued Analysis, 16 (2008), 319-333.  doi: 10.1007/s11228-008-0083-y.  Google Scholar

[25]

C. Villani, Optimal Transport. Old and New, vol. 338, Berlin: Springer, 2009. doi: 10.1007/978-3-540-71050-9.  Google Scholar

Figure 1.  One step of the catching-up algorithm. Here $ t = 2k\tau $, the dark rounded rectangle represents an obstacle
Figure 2.  Solutions to the attraction/repulsion model (Example 1) at time moments $ t = 2, 6, 10, 14, 16, 18 $. The initial measure $ \vartheta $ is the Gaussian probability distribution on $ \mathbb R^{2} $ with mean $ (4, 0) $ and variance $ \mathbf{id} $. The obstacle is the blue ellipse moving from the bottom left to the top right corner. Parameters of the model: $ A_{a} = 4 $, $ A_{r} = 7 $, $ a = 1/\sqrt 2 $, $ r = 0.5 $, $ w\equiv -0.3 $, parameters of discretization: $ \tau = 0.01 $, $ N = 300 $
Figure 3.  Solutions to the congestion model (Example 2) at time moments $ t = 2, 6, 10, 14, 20 $. First column: no obstacle ($ c = (100, 100) $, $ a = (0.9, 0.16) $, $ \omega = 0 $), second column: a stationary obstacle ($ c = (1.1, 0) $, $ a = (0.9, 0.16) $, $ \omega = 0 $), third column: a moving obstacle ($ c = (1.1, 0) $, $ a = (0.9, 0.1) $, $ \omega = 1 $). The initial measure $ \vartheta $ is absolutely continuous with density $\frac{1}{32} {\mathit{\boldsymbol{1}}}_{[2, 6]\times[-4, 4]} $. Parameters of the model: $ b = 0.6 $, $ \delta = 0.1 $, parameters of discretization: $ \tau = 0.01 $, $ N = 300 $
[1]

Fujun Zhou, Shangbin Cui. Well-posedness and stability of a multidimensional moving boundary problem modeling the growth of tumor cord. Discrete & Continuous Dynamical Systems, 2008, 21 (3) : 929-943. doi: 10.3934/dcds.2008.21.929

[2]

Joachim Escher, Anca-Voichita Matioc. Well-posedness and stability analysis for a moving boundary problem modelling the growth of nonnecrotic tumors. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 573-596. doi: 10.3934/dcdsb.2011.15.573

[3]

Hongmei Cao, Hao-Guang Li, Chao-Jiang Xu, Jiang Xu. Well-posedness of Cauchy problem for Landau equation in critical Besov space. Kinetic & Related Models, 2019, 12 (4) : 829-884. doi: 10.3934/krm.2019032

[4]

Tan H. Cao, Boris S. Mordukhovich. Optimality conditions for a controlled sweeping process with applications to the crowd motion model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 267-306. doi: 10.3934/dcdsb.2017014

[5]

Mircea Sofonea, Yi-bin Xiao. Tykhonov well-posedness of a viscoplastic contact problem. Evolution Equations & Control Theory, 2020, 9 (4) : 1167-1185. doi: 10.3934/eect.2020048

[6]

Boris Andreianov, Mohamed Maliki. On classes of well-posedness for quasilinear diffusion equations in the whole space. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 505-531. doi: 10.3934/dcdss.2020361

[7]

Hartmut Pecher. Local well-posedness for the nonlinear Dirac equation in two space dimensions. Communications on Pure & Applied Analysis, 2014, 13 (2) : 673-685. doi: 10.3934/cpaa.2014.13.673

[8]

Tan H. Cao, Boris S. Mordukhovich. Applications of optimal control of a nonconvex sweeping process to optimization of the planar crowd motion model. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 4191-4216. doi: 10.3934/dcdsb.2019078

[9]

Abraham Sylla. Influence of a slow moving vehicle on traffic: Well-posedness and approximation for a mildly nonlocal model. Networks & Heterogeneous Media, 2021, 16 (2) : 221-256. doi: 10.3934/nhm.2021005

[10]

Gabriela Marinoschi. Well posedness of a time-difference scheme for a degenerate fast diffusion problem. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 435-454. doi: 10.3934/dcdsb.2010.13.435

[11]

Seung-Yeal Ha, Jinyeong Park, Xiongtao Zhang. A global well-posedness and asymptotic dynamics of the kinetic Winfree equation. Discrete & Continuous Dynamical Systems - B, 2020, 25 (4) : 1317-1344. doi: 10.3934/dcdsb.2019229

[12]

Barbara Kaltenbacher, Irena Lasiecka. Well-posedness of the Westervelt and the Kuznetsov equation with nonhomogeneous Neumann boundary conditions. Conference Publications, 2011, 2011 (Special) : 763-773. doi: 10.3934/proc.2011.2011.763

[13]

Iñigo U. Erneta. Well-posedness for boundary value problems for coagulation-fragmentation equations. Kinetic & Related Models, 2020, 13 (4) : 815-835. doi: 10.3934/krm.2020028

[14]

George Avalos, Pelin G. Geredeli, Justin T. Webster. Semigroup well-posedness of a linearized, compressible fluid with an elastic boundary. Discrete & Continuous Dynamical Systems - B, 2018, 23 (3) : 1267-1295. doi: 10.3934/dcdsb.2018151

[15]

Ivonne Rivas, Muhammad Usman, Bing-Yu Zhang. Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain. Mathematical Control & Related Fields, 2011, 1 (1) : 61-81. doi: 10.3934/mcrf.2011.1.61

[16]

Zhaohui Huo, Boling Guo. The well-posedness of Cauchy problem for the generalized nonlinear dispersive equation. Discrete & Continuous Dynamical Systems, 2005, 12 (3) : 387-402. doi: 10.3934/dcds.2005.12.387

[17]

Changyan Li, Hui Li. Well-posedness of the two-phase flow problem in incompressible MHD. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021090

[18]

Mario Bukal. Well-posedness and convergence of a numerical scheme for the corrected Derrida-Lebowitz-Speer-Spohn equation using the Hellinger distance. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3389-3414. doi: 10.3934/dcds.2021001

[19]

Xinwei Yu, Zhichun Zhai. On the Lagrangian averaged Euler equations: local well-posedness and blow-up criterion. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1809-1823. doi: 10.3934/cpaa.2012.11.1809

[20]

Wenjing Zhao. Local well-posedness and blow-up criteria of magneto-viscoelastic flows. Discrete & Continuous Dynamical Systems, 2018, 38 (9) : 4637-4655. doi: 10.3934/dcds.2018203

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (46)
  • HTML views (184)
  • Cited by (0)

Other articles
by authors

[Back to Top]